Did the pill cause Psychosis?

by Ellen
(UK)

Many years ago I was advised by my GP not to take the hormone contraceptive pill as I have an adverse mood reaction to it. There is an allergy warning on my notes, not to prescribe it. I have very bad mood swings during my cycle – depression and anxiety. These were made much worse by the pill.

6 weeks following the birth of my son in 2007, this warning not to prescribe the pill was ignored by my GP and I was given the emergency contraceptive and then hormonal contraceptive pill.

I immediately developed severe post natal depression and then puerperal psychosis. I blame my mind's reaction to the high levels of hormones in the pills, which affected me adversely. I was fine up until I took the pills.

I am now on Risperidone 2.5mg and Citalopram 20mg at night. My periods are very irregular due to increased prolactin. However for the past 6 weeks periods have been one week on, one week off, and my mood has been affected badly – I am more stressed, anxious, paranoid.

Is there any literature which finds that fluctuations in hormone levels, and perhaps high levels of hormones correlate positively with psychotic episodes?

I am very keen to find out if it was the hormonal pills that caused my psychosis and depression. I am keen to know your thoughts. I would be grateful to know your opinion.

Comments for Did the pill cause Psychosis?

Click here to add your own comments

Aug 29, 2009
Did the pill cause Psychosis?
by: Wray

Hi Ellen. I'm shocked. The answer is yes, a very big yes, the pill would have caused it, apart from the other adverse side affects it has, please see our web page on this.

Dr Dalton has written an excellent book about post natal depression, please try to get a copy, they are usually available in book shops, failing that try Amazon:

"Depression after Childbirth: How to Recognise, Treat, and Prevent Postnatal Depression"
by Katherina Dalton (Author), Wendy Holton (Contributor). These are passages scanned from her book:

"Contraception is a source of concern to women who suffer from PMS, because hormonal contraceptives (either pills, injections, or implants) and bilateral tubal surgery increase PMS. At birth, the placenta comes away from the womb, and suddenly, within twenty-four hours, the high level of progesterone in the mother's blood drops to nearly zero and her breasts start milk production.
In one new mother in ten, however, things may not go right after the birth. She may unexpectedly develop anxiety, agitation, insomnia, irritability, confusion, hallucinations, and tearfulness, and she may reject the baby or even harm her longed-for child. This is known as postnatal depression, sometimes called postnatal illness (PNI), because depression is not necessarily present, nor is it the main symptom. Unfortunately, women who have had PMS are prone to develop postnatal illness, but the good news is that PNI can be prevented by receiving progesterone injections starting immediately after delivery and continuing for seven days, and then using progesterone suppositories.
In severe cases of postnatal depression, women may experience loss of maternal behaviour, reject their baby, and sometimes even commit infanticide.

Since 1979, English law has accepted PMS in mitigation of crimes, especially murder, arson, and assault, in those cases where the beneficial effect of progesterone had been demonstrated to the court.

Mothers can breast-feed while receiving progesterone; indeed, progesterone enhances lactation, which is an additional bonus.
There are no drug interactions with progesterone, which is a natural hormone produced in massive amounts during pregnancy. Patients already on drug therapy, such as antidepressants, tranquilizers, beta-blockers, or anticonvulsants, may continue on their normal dose when starting progesterone and then gradually reduce their other medication."

There are many wonderful natural anti-depressants, please see our page on Anxiety. Take care Wray

Jan 12, 2013
Psychosis related to birth control pills
by: Anonymous

Hi,
I went completely out of my mind when i took birth control pills. I was hospitalized 4 four days and suffered psychosis for almost 2 years. Nobody believes its due to the medicine but i see myself fine before taking those pills.

Jan 13, 2013
Psychosis related to birth control pills
by: Wray

Hi there I'm saddened by this tale of yours, as I was of Ellen's. Contraceptives can and do cause psychosis, as they stop ovulation. This of course stops ovarian progesterone secretion, with all it's attendant problems. I do hope you're fine now. Take care Wray

Apr 18, 2014
AFTER MORNING PILL
by: Anonymous

My girlfriend took emergency contraception and three days later experienced an extreme psychotic episode. She had depression issues before but nothing like this. She has been hospitalized for three days now and is still not coherent. I don't know if the pill was the cause but she was okay before this.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone levels.



Search over 6,000 pages on this site...

Do you have a progesterone deficiency?

This free questionnaire will tell you in 10 minutes

Just enter your email address and click the button...

Why do I ask for your email address? Simply so I can stay in touch. Your details will not be revealed to anyone


Do you have a question or concern?

See what's being discussed, ask for help, give your thoughts or experiences, or just browse...

See the FAQ pages...


Natural Progesterone Cream

Discover the facts...


Health care practitioners and therapists

Here's an
Associate Program
that may be a good fit for your practice


Your language

Translate this website into your language


Is this the future of medicine?

Watch this important video